Alert archive / Kentucky / Flash Flood Warnings in 2008
Flash Flood Warning 18, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 29, 2008, 7:26 PM EDT for McCreary County, Kentucky. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2008, 7:26 PM EDT (23:26 UTC)
- Expired
- Jul 29, 2008, 9:23 PM EDT
- In force
- 117 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County McCreary County, KY
The radar
The Knoxville radar (KMRX), 116 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2143 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 847 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- -30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KJKL 292328 FFWJKL KYC147-300230- /O.NEW.KJKL.FF.W.0018.080729T2326Z-080730T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 726 PM EDT TUE JUL 29 2008 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL MCCREARY COUNTY IN SOUTH CENTRAL KENTUCKY... * UNTIL 1030 PM EDT * AT 723 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN FROM A SLOW MOVING THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS IN THE VICINITY OF WIBORG AND MARSHES SIDING. FLASH FLOODING IS LIKELY AS A RESULT OF A SLOW MOVING THUNDERSTORM OVER THE AREA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. BARREN FORK AS WELL AS US HIGHWAY 27 WILL LIKELY BE AFFECTED. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY. LAT...LON 3681 8456 3680 8435 3666 8436 3669 8454 $$ PELTON
1 follow-up statement
000 WGUS73 KJKL 300123 FFSJKL FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 922 PM EDT TUE JUL 29 2008 KYC147-300132- /O.CAN.KJKL.FF.W.0018.000000T0000Z-080730T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MCCREARY KY- 922 PM EDT TUE JUL 29 2008 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL MCCREARY COUNTY... MCCREARY COUNTY 911 REPORTS NO FLOODING PROBLEMS AS OF 921 PM EDT. IN ADDITION...THE HEAVY RAIN HAS ENDED. THEREFORE...THE FLASH FLOOD WARNING FOR CENTRAL MCCREARY COUNTY HAS BEEN CANCELLED. TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY. LAT...LON 3681 8456 3680 8435 3666 8436 3669 8454 $$ PELTON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 2:57 PM EDT, 4 hours 29 minutes earlier.
Area forecast discussion, Jul 29, 2:57 PM EDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 257 PM EDT TUE JUL 29 2008 .SHORT TERM.../TONIGHT THROUGH THURSDAY NIGHT/...UPDATED AN ISOLATED SHOWER OR TWO HAS DEVELOPED OVER THE SOUTHERN PORTION OF THE CWA...HOWEVER PLENTY OF DRY AIR ALOFT AND SOME CAPPING HAS KEPT ACTIVITY TO A MINIMUM. HANDLING THESE WITH SHORT TERM FORECASTS SINCE COVERAGE IS VERY LIMITED. TONIGHT SHOULD BE MOSTLY CLEAR FOR A WHILE AFTER THE DIURNAL CU DISSIPATES. SHOULD SEE SOME CLOUDS BEGIN TO MOVE IN LATER TONIGHT. EXPECT ANY PRECIP TO STAY NORTH AND WEST OF THE CWA OVERNIGHT. EXPECTING SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP WEDNESDAY WITH DAYTIME HEATING AND INCREASING MOISTURE. BEST DYNAMICS REMAIN NORTH AND WEST OF THE AREA DURING THE DAY...HOWEVER WITH LOW CONVECTIVE TEMPS AND PLENTY OF MOISTURE AND INSTABILITY...EXPECT SCATTERED COVERAGE OF THUNDERSTORMS. MOISTURE INCREASES FURTHER WEDNESDAY NIGHT AS A COLD FRONT APPROACHES FROM THE NORTHWEST...AND WILL CONTINUE WITH LIKELY POPS. MORE DYNAMICS KICK IN LATE AT NIGHT AS WELL. WILL CONTINUE LIKELY POPS INTO THURSDAY AS THE FRONT DROPS SLOWLY SOUTH. PWATS INCREASE TO 2.0 OR ABOVE WEDNESDAY NIGHT AND THURSDAY...SO LOCALLY HEAVY RAINFALL IS POSSIBLE. COULD BE SOME LOCALIZED FLOODING CONCERNS ESPECIALLY WHERE ECHO TRAINING OCCURS. WILL CONTINUE TO HIGHLIGHT THIS IN THE HWO. PLENTY OF INSTABILITY WEDNESDAY THROUGH THURSDAY...SO STRONG TO SEVERE STORMS ARE POSSIBLE. WILL KEEP CHANCE/SLIGHT CHANCE POPS IN A COUPLE ROWS OF COUNTIES IN THE SOUTHERN TIER OF THE CWA AS THE FRONT CLEARS THE AREA. THINGS SHOULD DRY OUT BY AROUND MIDNIGHT. NOT MUCH OF AN AIRMASS CHANGE BEHIND THE FRONT...WITH ONLY A SLIGHT DROP OFF IN DEW POINTS. .LONG TERM.../FRIDAY THROUGH TUESDAY/...UPDATED GENERALLY LOOKS LIKE A DRY AND HOT PATTERN THROUGH THE EXTENDED PERIOD. RIDGING AT THE SURFACE AND ALOFT BEGINS TO BUILD IN FRIDAY AS THE CENTER OF A LARGE H5 HIGH DRIFTS EAST OUT OF THE PLAINS. THE H5 HIGH SHOULD BE CENTERED OVER KENTUCKY EARLY NEXT WEEK. THE HIGH DRIFTS EAST OF THE AREA TUESDAY...AS A COLD FRONT BEGINS TO MAKE ITS WAY SOUTH OUT OF THE GREAT LAKES. WILL KEEP THE ENTIRE PERIOD DRY FOR NOW...SINCE THE FRONT SHOULD STILL BE TOO FAR TO THE NORTH TO BRING ANY PRECIP TO THE AREA. THE TEMPERATURES WILL BE THE MAIN STORY...WITH HIGHS STARTING OUT AROUND 90 ON FRIDAY...AND RISING TO THE MID TO UPPER 90S OVER THE WEEKEND THROUGH EARLY NEXT WEEK. A FEW PLACES COULD APPROACH OR TOP 100 DEGREES. WILL INCLUDE A MENTION OF THE VERY HOT CONDITIONS IN THE HWO. RECORD HIGHS WILL LIKELY BE BROKEN LATER IN THE WEEKEND AND EARLY NEXT WEEK IF THE FORECAST PATTERN HOLDS. PREFERRED HPC GUIDANCE TEMPS AS A START...AND MADE SOME ADJUSTMENTS CONSIDERING H8 TEMPS AND H10 TO H8 THICKNESSES. && .AVIATION.../18Z TO 18Z/ VFR CONDITIONS WILL DOMINATE THE AVIATION WEATHER THROUGH THE PERIOD WITH THE EXCEPTION OF A TOUCH OF BR AT LOZ AND SME LATE TONIGHT. BROUGHT THESE SITES TO MVFR VIS AROUND 06Z AND THEN TO IFR FOR A TIME THROUGH DAWN. THUNDERSTORMS WILL RETURN TO THE FORECAST ON WEDNESDAY...BUT KEPT MENTION OUT UNTIL AFTER 16Z AND THEN JUST AS A VCTS AND CB IN THE FROM GROUP. EXPECT BETTER COVERAGE LATER IN THE AFTERNOON AND EVENING...TUESDAY. WINDS WILL BE LIGHT THROUGH MID MORNING TUESDAY WHEN THEY ARE EXPECTED TO PICK UP FROM THE WEST AT 5 TO 10 KTS THROUGH EARLY AFTERNOON. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...WJM LONG TERM...WJM AVIATION...GREIF
Hazardous weather outlook, Jul 29, 3:43 PM EDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 343 PM EDT TUE JUL 29 2008 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-301100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 343 PM EDT TUE JUL 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA FROM WEDNESDAY THROUGH THURSDAY EVENING...AS A COLD FRONT APPROACHES AND THEN MOVES THROUGH EASTERN KENTUCKY. ANY THUNDERSTORMS THAT MOVE SLOW...OR PASS REPEATEDLY OVER THE SAME LOCATIONS WILL PROVIDE A THREAT OF LOCALIZED FLASH FLOODING. IN ADDITION...A FEW THUNDERSTORMS MAY BE SEVERE...WITH DAMAGING WIND GUSTS BEING THE MAIN THREAT. HOT CONDITIONS ARE EXPECTED OVER THE WEEKEND AND INTO EARLY NEXT WEEK. TEMPERATURES ARE EXPECTED TO REACH THE MID TO UPPER 90S. THESE TEMPERATURES...COMBINED WITH THE HUMIDITY...WILL RESULT IN HEAT INDICES TOPPING OUT BETWEEN 95 AND 100 ON SATURDAY...AND 100 TO 105 SUNDAY AND MONDAY. TAKE EXTRA PRECAUTIONS IF YOU PLAN ON ANY OUTDOOR ACTIVITIES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF WIND DAMAGE AND FLOODING ON WEDNESDAY AND THURSDAY. WJM
In the hours before
Local storm report, Jul 29, 2:17 PM EDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
217 PM EDT TUE JUL 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM FLASH FLOOD BARBOURVILLE 36.87N 83.88W
07/28/2008 KNOX KY NEWSPAPER
TWELVE TO EIGHTEEN INCHES OF RUNNING WATER OVER SEVERAL
AREA ROADS IN DOWNTOWN BARBOURVILLE.
&&
RAYLocal storm report, Jul 29, 3:48 PM EDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
348 PM EDT TUE JUL 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM TSTM WND DMG 2 E SCIENCE HILL 37.18N 84.60W
07/28/2008 PULASKI KY COUNTY OFFICIAL
LARGE TREE LIMBS WERE BLOWN DOWN. REPORTED BY COUNTY
DISPATCH.
&&
JPSpecial weather statement, Jul 29, 7:07 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 707 PM EDT TUE JUL 29 2008 KYZ084-300000- MCCREARY- 707 PM EDT TUE JUL 29 2008 ...A NEARLY STATIONARY THUNDERSTORM WITH HEAVY RAIN TO AFFECT EASTERN MCCREARY COUNTY THROUGH AROUND 800 PM EDT TUESDAY EVENING... AT 707 PM EDT...A THUNDERSTORM WITH HEAVY RAIN WAS LOCATED NEAR MARSHES SIDING AND WAS NEARLY STATIONARY. THIS STORM WILL BE REMAIN NEAR MARSHES SIDING AND ADJACENT RURAL AREAS OF EASTERN MCCREARY COUNTY THROUGH AROUND 8 PM EDT BEFORE DISSIPATING. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO TWO INCHES PER HOUR...AND OCCASIONAL CLOUD TO GROUND LIGHTNING IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. US 27 WILL BE AMONG THE ROADWAYS AFFECTED. MOTORISTS ARE URGED TO DRIVE CAREFULLY. PELTON
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 7:12 PM EDT | Areal Flood Advisory | JKL | McCreary | 2 hr |
Nearby
Flash Flood Warnings in Kentucky, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.